Alert archive / Georgia / River Flood Warnings in 2009

River Flood Warning 117, NWS Atlanta, GA

October 13, 2009Floyd County, Georgia

NWS Atlanta, GA issued this river flood warning at Oct 13, 2009, 11:04 AM EDT for Floyd County, Georgia. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Oct 13, 2009, 11:04 AM EDT (15:04 UTC)
Expired
Oct 13, 2009, 9:26 PM EDT
In force
10 hr
Issued by
NWS Atlanta, GA
Flood severity
Minor

County Floyd County, GA

The radar

The Northeast Alabama radar (KHTX), 109 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Coosa River at Mayos Bar Lock and Dam near Rome (RMBG1). The gauge peaked at 24.38 ft at Oct 13, 2009, 11:00 AM EDT.

actionminormoderate20253010/1310/1410/15
Action stage
21 ft
Minor stage
24 ft
Moderate stage
31 ft
Major stage
35 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02397000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS42 KFFC 131504
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1104 AM EDT TUE OCT 13 2009

...THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN GEORGIA...

  COOSA RIVER NEAR ROME 6SW AFFECTING FLOYD COUNTY...
  COOSA RIVER NEAR PLANT HAMMOND AFFECTING FLOYD COUNTY.

.RECENT HEAVY RAINFALL ACROSS THE AREA HAS CAUSED SIGNIFICANT RUNOFF 
INTO STREAMS AND RIVERS...CAUSING THE RIVERS TO RISE. SOME POINTS 
ALONG THE RIVER SYSTEM WILL EXPERIENCE FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALL PERSONS WITH INTERESTS ALONG THE RIVER SHOULD MONITOR THE LATEST
FORECASTS...AND BE PREPARED TO TAKE NECESSARY PRECAUTIONS TO PROTECT
LIFE AND PROPERTY. DO NOT DRIVE CARS THROUGH FLOODED AREAS. IF YOU 
SEE FLOOD WATERS...REMEMBER TO TURN AROUND AND DO NOT DROWN.

THE LATEST STAGE DATA WAS FURNISHED IN COOPERATION WITH THE UNITED 
STATES GEOLOGICAL SURVEY.

&&

GAC115-140504-
/O.NEW.KFFC.FL.W.0117.091013T1504Z-000000T0000Z/
/RMBG1.1.ER.091013T0707Z.091013T1430Z.000000T0000Z.NO/
1104 AM EDT TUE OCT 13 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* FLOOD WARNING FOR 
  THE COOSA RIVER SOUTHWEST OF ROME...
* UNTIL FURTHER NOTICE.
* AT 10 AM TUESDAY THE STAGE WAS 24.4 FEET...AND RISING.
* MINOR FLOODING WILL CONTINUE 
* FLOOD STAGE IS 24 FEET. 


$$

GAC115-140504-
/O.NEW.KFFC.FL.W.0118.091013T1504Z-000000T0000Z/
/HMMG1.1.ER.091013T0244Z.091013T1100Z.000000T0000Z.UU/
1104 AM EDT TUE OCT 13 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* FLOOD WARNING FOR 
  THE COOSA RIVER NEAR PLANT HAMMOND...
* UNTIL FURTHER NOTICE.
* AT 7 AM TUESDAY THE STAGE WAS 572.2 FEET...AND RISING.
* MINOR FLOODING WILL CONTINUE. 
* FLOOD STAGE IS 570 FEET. 


$$
1 follow-up statement
000 
WGUS82 KFFC 140126
FLSFFC
FLOOD STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
926 PM EDT TUE OCT 13 2009

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN
GEORGIA...

  COOSA RIVER NEAR ROME 6SW AFFECTING FLOYD COUNTY

&&

GAC115-140156-
/O.CAN.KFFC.FL.W.0117.000000T0000Z-091014T0126Z/
/RMBG1.1.ER.091013T0707Z.091013T1430Z.091013T2345Z.NO/
926 PM EDT TUE OCT 13 2009

THE FLOOD WARNING IS CANCELLED FOR
  THE COOSA RIVER NEAR ROME 6SW

* AT 9 PM TUESDAY THE STAGE WAS 23.9 FEET...AND FALLING.
* FLOOD STAGE IS 24.0 FEET. 


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Oct 13, 10:41 AM EDT, 23 minutes earlier.

Area forecast discussion, Oct 13, 10:41 AM EDT, 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1041 AM EDT TUE OCT 13 2009

.UPDATE...

WIDESPREAD CLOUD COVER...EXCEPT EXTREME NORTHEAST...SHOULD KEEP
TEMPERATURES DOWN THROUGH EARLY THIS AFTERNOON. CLOUDS WILL
CONTINUE TO RECEDE FROM THE NORTHEAST BUT SHOULD REMAIN AT LEAST
IN SOUTH AND WEST CENTRAL PORTIONS OF THE FORECAST AREA THROUGH
THE DAY. HAVE UPDATED THE SKY GRIDS TO REFLECT THIS AND HAVE
LOWERED HIGH TEMPS JUST A TAD...THOUGH NORTHEAST GEORGIA MAY GET
SLIGHTLY WARMER THAN OTHER AREAS BASED ON LONGER SUNSHINE. WILL
SEND AN UPDATE TO THE FORECAST SHORTLY.

WILL ALSO SEND UPDATE FOR THE FLASH FLOOD WATCH. MODELS INDICATE
WIDESPREAD 2-4 INCHES...AND 12Z MODELS COMING IN THIS MORNING HAVE
HIGHER QPFS THAN LAST NIGHTS RUNS. WILL HAVE TO KEEP AN EYE ON
THINGS BUT MODELS TYPICALLY ARE UNDERDONE ON LARGE QPF EVENTS.
EXPECT WIDESPREAD MINOR FLOODING AT LEAST...WOULD NOT BE SURPRISED
TO SEE SEVERAL GAGES RISE TO MODERATE FLOOD STAGE WITH PERHAPS A
FEW MAJORS. STAY TUNED FOR FURTHER UPDATES ON THIS SITUATION.

TDP

&&

.PREV DISCUSSION... /ISSUED 638 AM EDT TUE OCT 13 2009/

SHORT TERM /TODAY THROUGH THURSDAY/...
A WEAK RIDGE OVER FLORIDA RETROGRADES WESTWARD THROUGH THE SHORT
TERM PERIODS...KEEPING THE UPPER LEVEL FLOW ACROSS THE FORECAST AREA
NEARLY ZONAL THROUGH WEDNESDAY AHEAD OF A SHORT WAVE THAT DIVES OUT
OF THE NORTHERN PLAINS...LATE WEDNESDAY BEFORE DEEPENING OVER THE
MISSISSIPPI VALLEY THURSDAY AS IT APPROACHES THE SOUTHEAST.  AS THE
RIDGE RETROGRADES INTO THE GULF IT ALLOWS SURFACE HIGH PRESSURE TO
BUILD INTO SOUTHERN NEW ENGLAND AND DOWN THE EAST COAST BY WEDNESDAY
MORNING.  THIS ONCE AGAIN SETS UP A HYBRID COLD AIR DAMMING AND
PUSHES A WEDGE FRONT ACROSS THE FORECAST AREA.  THIS SETS UP ANOTHER
OVERRUNNING EVENT WITH ALL SHORT TERM MODELS FORECASTING NEAR 2
INCHES OF RAINFALL ACROSS PARTS OF THE AREA. SOME DISCREPANCIES
NOTED IN THE GFS/ECMWF POSITIONING OF THE WEDGE FRONT WEDNESDAY AND
THE SURFACE LOW/FRONT THAT DEVELOPS OVER THE SOUTHEAST COAST
WEDNESDAY EVENING AHEAD OF THE UPPER LEVEL SHORT WAVE.  NAM/ECMWF
SHOW THE BEST PRECIPITATION ACROSS PORTIONS OF NORTH GEORGIA INTO
THE ATLANTA AND ATHENS AREA AND ARE IN LINE WITH HPC FORECASTS.
ECMWF BRINGS THE FRONT FURTHER NORTH ON THURSDAY. GIVEN THE DEEP
TROPICAL MOISTURE THAT CONTINUES TO PUMP INTO THE REGION THROUGH
THURSDAY ITS LOOKING LIKE HEAVY RAIN CAN BE EXPECTED ON BOTH
WEDNESDAY AND THURSDAY.  HPC FORECASTING 2 TO 4 INCHES ACROSS
PORTIONS OF NORTH GEORGIA ON WEDNESDAY FOLLOWED BY AN ADDITIONAL
INCH OR TWO ON THURSDAY.  WITH GROUNDS ALREADY SATURATED ACROSS THE
AREA AND 6 HOUR FLASH FLOOD GUIDANCE VALUES OF 2 TO 3 INCHES WILL GO
AHEAD AND ISSUE A FLASH FLOOD WATCH FOR AREAS NORTH OF A LA GRANGE
TO MACON LINE FROM 5AM WEDNESDAY THROUGH MIDNIGHT THURSDAY.

ANOTHER CONCERN FOR TOMORROW WILL BE THE THREAT FOR ISOLATED SEVERE
ALONG THE WEDGE FRONT.  INSTABILITY IS MINIMAL WITH VALUES LESS THAN
500...HOWEVER HELICITIES ONCE AGAIN IN THE 400 TO 500 RANGE.  THIS
WILL HAVE TO BE MONITORED AS THE EVENT UNFOLDS TOMORROW.  WILL
CONTINUE ONLY HEAVY RAIN WITH SCATTERED THUNDERSTORMS FOR THIS
FORECAST PACKAGE.

AS SURFACE HIGH NOSES INTO PORTIONS OF THE FORECAST AREA TODAY...
COULD SEE SOME BREAKS IN THE CLOUD COVER THIS AFTERNOON AND HAVE
TRENDED TOWARD THE WARMER MAV FOR THE FIRST AND SECOND PERIODS AS
CLOUDS INCREASE OVERNIGHT AHEAD OF THE APPROACHING RAIN SHIELD WHICH
SHOULD KEEP OVERNIGHT LOWS ON THE WARM SIDE AS WELL.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
BROAD SURFACE TROUGH PUSHES ACROSS THE FORECAST AREA THROUGH FRIDAY
NIGHT...FINALLY BRINGING AN END TO THE MOIST PATTERN ACROSS THE
FORECAST AREA BY THE WEEKEND.  A CHANCE OF SHOWERS AND THUNDERSTORMS
WILL CONTINUE EARLY ON FRIDAY BEFORE BEGINNING TO TAPER OFF DURING
THE AFTERNOON AND EVENING HOURS. MODELS CONTINUE TO SHOW SOME
WRAPAROUND MOISTURE OVER THE NORTH GEORGIA MOUNTAINS EARLY SATURDAY
AS THE UPPER LOW SINKS OVER THE CAROLINAS BY THE LATE AFTERNOON.
ENOUGH MOISTURE AVAILABLE TO CONTINUE SLIGHT CHANCE POPS THROUGH THE
DAY ACROSS NORTH GEORGIA.  DRIER AIR...WITH COOLER THAN NORMAL
TEMPERATURES SET UP ACROSS THE AREA BY THE END OF THE WEEKEND.

12

AVIATION...
IFR CONDITIONS THIS MORNING AS WEDGE PERSISTS OVER THE NORTH GA
TERMINALS THIS MORNING. CONDITIONS SHOULD RAPIDLY IMPROVE AFTER 15Z
AS MOIST LOW LEVELS MIX WITH DRIER AIR ALOFT AND HIGH STRENGTHENS
ITS INFLUENCE OVER THE AREA. SHOULD SEE MVFR/VFR BY THIS AFTERNOON.
LOW STRATUS RETURNING FROM THE SOUTH LATE TONIGHT AS NEXT SYSTEM
APPROACHES...WITH OCCASIONAL +RA DEVELOPING BY 09-12Z WEDNESDAY.
WINDS EAST THROUGH THE PERIOD.

07

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          74  55  56  51  61 /   0  80 100  40  70
ATLANTA         72  60  61  53  67 /   0 100 100  40  70
BLAIRSVILLE     70  54  56  49  62 /   0  90 100  40  90
CARTERSVILLE    73  57  60  55  64 /   5 100 100  40  80
COLUMBUS        76  66  71  63  74 /  10 100 100  40  60
GAINESVILLE     72  57  57  50  64 /   0  90 100  40  70
MACON           77  63  69  56  76 /   5  80 100  50  60
ROME            74  60  64  56  68 /   0 100 100  30  90
PEACHTREE CITY  73  59  65  53  68 /   0 100 100  40  70
VIDALIA         77  62  69  57  74 /   5  50  90  40  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH WEDNESDAY EVENING
FOR THE FOLLOWING ZONES: BALDWIN...BANKS...BARROW...BARTOW...
BIBB...BUTTS...CARROLL...CATOOSA...CHATTOOGA...CHEROKEE...
CLARKE...CLAYTON...COBB...COWETA...CRAWFORD...DADE...DAWSON...
DEKALB...DOUGLAS...FANNIN...FAYETTE...FLOYD...FORSYTH...GILMER...
GLASCOCK...GORDON...GREENE...GWINNETT...HALL...HANCOCK...
HARALSON...HEARD...HENRY...JACKSON...JASPER...JEFFERSON...
JONES...LAMAR...LUMPKIN...MADISON...MERIWETHER...MONROE...
MORGAN...MURRAY...NEWTON...NORTH FULTON...OCONEE...OGLETHORPE...
PAULDING...PICKENS...PIKE...POLK...PUTNAM...ROCKDALE...SOUTH
FULTON...SPALDING...TALIAFERRO...TOWNS...TROUP...TWIGGS...
UNION...UPSON...WALKER...WALTON...WARREN...WASHINGTON...WHITE...
WHITFIELD...WILKES...WILKINSON.

&&
Hazardous weather outlook, Oct 13, 5:00 AM EDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EDT TUE OCT 13 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-141000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 AM EDT TUE OCT 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SYNOPSIS...
A RIDGE OF HIGH PRESSURE STRETCHING FROM THE MIDWEST TO GEORGIA THIS
MORNING WILL MOVE EAST INTO THE CAROLINAS TONIGHT AS TROPICAL
MOISTURE SURGES BACK INTO OUR REGION AHEAD OF ANOTHER APPROACHING
WEATHER DISTURBANCE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HEAVY RAINFALL IS EXPECTED ON WEDNESDAY...LIKELY RESULTING IN
ADDITIONAL RISES ON AREA CREEKS AND RIVERS. A FLASH FLOOD WATCH IS
IN EFFECT WEDNESDAY ALONG AND NORTH OF A LA GRANGE...TO MACON...TO
LOUISVILLE LINE. A CHANCE OF THUNDERSTORMS EXISTS WEDNESDAY AND
THURSDAY...ESPECIALLY ACROSS CENTRAL GEORGIA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. SPOTTERS
ARE REMINDED TO EMPTY THEIR RAIN GAUGES IN PREPARATION FOR
ADDITIONAL HEAVY RAIN ON WEDNESDAY.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 11:27 PM EDTAreal Flood WarningFFCCherokee3 hr
Oct 13, 1:13 AM EDTAreal Flood WarningFFCFloyd10 hr
Oct 13, 3:52 AM EDTFlash Flood WatchFFCBaldwin, Banks, Barrow, Bartow, Bibb, Butts and 63 more29 hr
Oct 13, 11:04 AM EDTRiver Flood WarningFFCFloyd71 hr

Nearby

River Flood Warnings in Georgia, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.